n South African Psychiatry Review - Antidepressant induced sexual dysfunction, part 1 : epidemiology and clinical presentation : review article




Sexual dysfunction is a common side effect of treatment with antidepressants, particularly those with a predominantly serotonergic mechanism of action. Although there has been an increasing awareness of the problem in recent years, it is still probably true to say that sexual side effects often go undetected. Antidepressant induced sexual dysfunction has significant implications for a patient's quality of life and that of their family unit. The issue cannot be ignored because it is likely to impact on a patient's sense of wellbeing, their compliance with medication and ultimately the prognosis of their illness. This review will be presented in two parts. The first part focuses on the prevalence of antidepressant induced sexual dysfunction and its clinical presentation both generally and in the case of individual classes of antidepressants. The second part will focus on the assessment and management of the problem. The aim of this review is to improve overall awareness of sexual side effects and to suggest a rational approach to their detection and management. It is not intended to be a detailed exploration of underlying causative mechanisms and receptor neurochemistry.


Article metrics loading...

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error